Wyoming, 2025Hail and Damaging Winds in Wyoming, July 6, 2025
July 6, 2025 · NWS CYS · 7 events in 3 counties and zones
A shortwave moving across the area triggered thunderstorm development across southeast Wyoming and western Nebraska the afternoon of July 6. Storms produced both strong winds and damaging hail with a brief landspout ground circulation reported.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A shortwave moving across the area triggered thunderstorm development across southeast Wyoming and western Nebraska the afternoon of July 6. Storms produced both strong winds and damaging hail with a brief landspout ground circulation reported.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jul 6, 1:11 PM MST, 1 hour 7 minutes earlier. Its key messages:
- There is a Slight Risk (Level 2 of 5) for severe weather today and an Enhanced Risk (Level 3 of 5) for severe weather Monday. All modes of severe weather are possible both days: large hail, damaging winds, and isolated tornadoes.
- Hot temperatures and drier conditions are expected by mid- week.
Area forecast discussion, Jul 6, 1:11 PM MST, 1 hour 7 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
211 PM MDT Sun Jul 6 2025
.KEY MESSAGES...
- There is a Slight Risk (Level 2 of 5) for severe weather today
and an Enhanced Risk (Level 3 of 5) for severe weather Monday.
All modes of severe weather are possible both days: large
hail, damaging winds, and isolated tornadoes.
- Hot temperatures and drier conditions are expected by mid-
week.
&&
.SHORT TERM /THROUGH MONDAY NIGHT/...
Issued at 1230 PM MDT Sun Jul 6 2025
With a cumulus field already developed late this morning, storms
have already begun to fire just south of the border in the high
terrain of Colorado. Storms are not lasting long as there is still a
weak capping inversion in place. Models are in good agreement with
the cap eroding by the mid-afternoon which is when storms will start
to strengthen. Storm initiation will start early this afternoon as a
weak disturbance aloft passes through the prevailing flow. Model
soundings from both the GFS and RAP show favorable environments for
all modes of severe weather. Hi-Res guidance shows initially
discrete cells which could produce large hail given MUCAPE values
around 2000 J/kg with 35 kts of effective shear in the Nebraska
panhandle. This will likely transition to more of a wind threat
later in the afternoon as storms cluster and potentially form a
bowing segment. DCAPE values in the panhandle are over 1000 J/kg
which could lead to damaging wind gusts. An isolated tornado also
cannot be ruled out this afternoon with MLCAPE values above 1400
J/kg and elevated SRH values in most of the panhandle. Will also
have to watch the flash flooding potential with PWATs above the
90th percentile for climatology. Storms will move out of the
panhandle later this evening.
Monday will almost be a carbon copy of today, but with better
parameters. Another shortwave moving through the flow aloft will
trigger storm development. All hazards will once again be possible
with storms that develop. Slightly higher values of MUCAPE, DCAPE,
and MLCAPE are expected across most of the panhandle tomorrow. Shear
and SRH will roughly be the same as today, but lapse rates will be
steeper, supporting deeper convection. PWATs will also remain above
the 90th percentile so flash flooding is possible. Most Hi-Res
guidance keeps a majority of the convection confined to the southern
Nebraska panhandle. Storms will form by mid-afternoon and quickly
push eastward out of the CWA by the evening hours, leading to a
calm overnight.
&&
.LONG TERM /TUESDAY THROUGH SATURDAY/...
Issued at 207 PM MDT Sun Jul 6 2025
The upper level ridge over the Four Corners states will amplify for
the middle part of the upcoming week. On Tuesday, 500-mb heights
will climb close to the 90th percentile of climatology as the ridge
strengthens. Expect highs to reach the mid 80s to mid 90s across the
area. The surface dryline will nudge off to the east Tuesday, but
not move completely out of the area. Current model guidance shows
the dryline setting up near the WY/NE state line Tuesday afternoon,
with ample moisture still present in the Nebraska panhandle despite
drier air moving in aloft. There will be somewhat of a capping
inversion in place once again, but a weak vort-max moving over the
top of the ridge may be able to kick off isolated thunderstorms in
far eastern Wyoming and into western Nebraska. Expect coverage to be
much more limited, but we probably won't be completely in the clear.
The dryline will nudge further east on Wednesday as the magnitude of
the heat reaches its peak. 700-mb temperatures will climb close to
+18 to +20C, with the highest values over south central Wyoming.
Ensemble mean 700-mb temperatures are around the 90th percentile of
climatology. Considering this is the climatological hottest time of
the year, record highs are fairly unlikely at this time, but hotter
scenarios would put a few daily record highs in jeopardy. With drier
air over most of the area, expect PM thunderstorm activity to be
more limited, and likely confined to our far eastern zones. The next
shortwave trough will move in from the west on Thursday, adding a
bit more moisture aloft and cooling temperatures down by several
degrees. PM storm activity may be more in the form of gusty high-
based showers and thunderstorms as low levels look to remain on the
dry side. A potent surface front will move through late Thursday or
early Friday, leaving much cooler and more moist conditions in place
for Friday. This may suppress instability too much over much of the
High Plains, but scattered PM showers and thunderstorms may still be
possible against the higher terrain as the surface front pushes
against it. Temperatures will begin to rebound on Saturday, with
continued chances for scattered PM shower and thunderstorm
activity.
&&
.AVIATION /18Z TAFS THROUGH 18Z MONDAY/...
Issued at 1111 AM MDT Sun Jul 6 2025
Main aviation concern will be strong to severe thunderstorms in
southeast Wyoming and the Nebraska panhandle this afternoon and
evening. Storms could contain damaging winds and large hail. Heavy
rain could also be possible leading to reduced visibility at times.
Low CIGs could also be possible in storms. Storms will dissipate
this evening, leading to calmer conditions. Cannot rule out patchy
low CIGs developing in the Nebraska panhandle early Monday
morning.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&
SHORT TERM...SF
LONG TERM...MN
AVIATION...SF
Hazardous weather outlook, Jul 6, 1:09 PM MST, 1 hour 9 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
209 PM MDT Sun Jul 6 2025
NEZ002-003-019>021-054-055-095-096-WYZ101>119-072015-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
209 PM MDT Sun Jul 6 2025
This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.
.DAY ONE...THIS AFTERNOON AND TONIGHT
- There is a Slight Risk (Level 2 of 5) for severe weather today
and an Enhanced Risk (Level 3 of 5) for severe weather Monday.
All modes of severe weather are possible both days: large hail,
damaging winds, and isolated tornadoes.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
- Hot temperatures and drier conditions are expected by mid-
week.
.Spotter information statement...
Spotters are encouraged to report severe weather to the NWS.
In the hours before
Special weather statement, Jul 6, 12:36 PM MST, 1 hour 42 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
136 PM MDT Sun Jul 6 2025
WYZ116>118-062015-
South Laramie Range WY-Central Laramie County WY-
South Laramie Range Foothills WY-
136 PM MDT Sun Jul 6 2025
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN ALBANY AND WEST
CENTRAL LARAMIE COUNTIES THROUGH 215 PM MDT...
At 135 PM MDT, Doppler radar was tracking a strong thunderstorm near
Horse Creek, or 22 miles northwest of Cheyenne, moving northeast at
10 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Federal, Table Mountain Ranches, Rocking Star Ranch, Silver Sage
Estates, Whitaker, and Ranchettes.
This includes Interstate 25 in Wyoming between mile markers 16 and
35.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 800 PM MDT for
southeastern Wyoming.
&&
LAT...LON 4124 10528 4137 10528 4150 10489 4120 10474
TIME...MOT...LOC 1935Z 244DEG 10KT 4136 10511
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
NatoliSpecial weather statement, Jul 6, 1:53 PM MST, 25 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
253 PM MDT Sun Jul 6 2025
WYZ116>118-062130-
South Laramie Range WY-Central Laramie County WY-
South Laramie Range Foothills WY-
253 PM MDT Sun Jul 6 2025
...STRONG THUNDERSTORMS WILL IMPACT SOUTHWESTERN LARAMIE COUNTY
THROUGH 330 PM MDT...
At 252 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Federal to Happy Valley to near Willadsen
Estates. Movement was east at 25 mph.
HAZARD...Wind gusts of 50 to 55 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible. Strong cross winds will be hazardous to light
weight or high profile vehicles, including campers and
tractor trailers.
Locations impacted include...
Cheyenne, Happy Valley, Federal, Table Mountain Ranches, Rocking Star
Ranch, Willadsen Estates, Silver Sage Estates, Fox Farm-College,
Cheyenne Regional Airport, Winchester Hills, South Greeley Highway,
Ranchettes, Warren AFB, Frontier Park, North Cheyenne, South
Cheyenne, Bison Crossing, and Whitaker.
This includes the following highways...
Interstate 25 in Wyoming between mile markers 1 and 29.
Interstate 80 in Wyoming between mile markers 344 and 363.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 800 PM MDT for
southeastern Wyoming.
&&
LAT...LON 4117 10514 4138 10515 4142 10477 4118 10476
4100 10479 4100 10517
TIME...MOT...LOC 2052Z 266DEG 21KT 4131 10507 4118 10506 4106 10508
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH
RJMThunderstorm Wind, Laramie
- When
- July 6, 2:18 PM MST
- Where
- Laramie County, 4.19 mi ENE of Emkay
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.110, -104.970
WYDOT sensor on Interstate 80 at mile post 353 gusted 58 MPH as a line of storms moved through.
Thunderstorm Wind, Laramie
- When
- July 6, 2:58 PM MST
- Where
- Laramie County, 2.19 mi WNW of Burns
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 41.200, -104.400
CWOP station FW7016 recorded 58 MPH wind gust with storm.
Thunderstorm Wind, Laramie
- When
- July 6, 3:05 PM MST
- Where
- Laramie County, 1.04 mi E of Hillsdale
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 41.210, -104.460
UPR site near Hillsdale gusted 65 MPH with storm.
Thunderstorm Wind, Laramie
- When
- July 6, 3:16 PM MST
- Where
- Laramie County, 0.86 mi SW of Egbert
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Public
- Coordinates
- 41.160, -104.270
Video from public on social media shows significant and sustained blowing dust from a thunderstorm. Visibility was reduced.
Hail, Platte
- When
- July 6, 4:00 PM MST
- Where
- Platte County, 2.65 mi WSW of Hartville
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 42.320, -104.780
Picture from social media showing ping pong ball size hail at Guernsey State Park.
Hail, Niobrara
- When
- July 6, 5:10 PM MST
- Where
- Niobrara County, Manville
- Measured
- 2.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 42.780, -104.620
Emergency manager reports baseball size hail. Multiple reports of broken windows in homes and vehicles.
Hail, Niobrara
- When
- July 6, 5:43 PM MST
- Where
- Niobrara County, 5.61 mi W of Hat Creek
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 42.950, -104.450
Emergency manager reports quarter size hail. Report came from just outside the main hail core of the storm.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in North Carolina, July 6 to 7, 20256 deaths · $40 million · EF1 · 33 events
- Wildfire in Hawaii, July 6 to 7, 20251 death · $1.0 million · 1 event
- Heat in Tennessee, July 6, 20251 death · 1 event
- Flash Flooding and Hail in New Mexico, July 6 to 7, 2025$50,000 · 1 in hail · 6 events
- Tornado and Flash Flooding in Illinois, July 6, 2025$35,000 · EF0 · 6 events
- Heat in New York, July 6 to 8, 202526 events
- Flash Flooding and Flooding in Missouri, July 6, 2025$20,000 · 52 kt wind · 11 events
- Hail in Colorado, July 6, 20252 in hail · 20 events
- Rip Current in South Carolina, July 6, 20252 injured · 1 event
- Hail and Damaging Winds in Kansas, July 6, 20251 in hail · 16 events
- Hail and Damaging Winds in Kansas, July 6, 2025$1,000 · 3 in hail · 13 events
- Tornado and Hail in Nebraska, July 6, 20252.75 in hail · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1261125, 1261126, 1261127, 1261128, 1261129, 1261130, 1261131.